Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 241, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 23, 2015, 3:09 PM CDT for Andrews County, Ector County, Winkler County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2015, 3:09 PM CDT (20:09 UTC)
- Expired
- Aug 23, 2015, 3:35 PM CDT
- In force
- 26 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Andrews County, TX, Ector County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 56 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 584 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1854 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
960 WUUS54 KMAF 232009 SVRMAF TXC003-135-495-232100- /O.NEW.KMAF.SV.W.0241.150823T2009Z-150823T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT SUN AUG 23 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WINKLER COUNTY IN WESTERN TEXAS... NORTHWESTERN ECTOR COUNTY IN WESTERN TEXAS... SOUTHWESTERN ANDREWS COUNTY IN WESTERN TEXAS... * UNTIL 400 PM CDT * AT 309 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NOTREES...OR 16 MILES NORTHWEST OF WEST ODESSA... AND MOVING WEST AT 20 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. * LOCATIONS IMPACTED INCLUDE... NOTREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3204 10262 3177 10266 3188 10306 3217 10294 TIME...MOT...LOC 2009Z 104DEG 18KT 3196 10274 $$ 84
1 follow-up statement
088
WWUS54 KMAF 232035
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
335 PM CDT SUN AUG 23 2015
TXC003-135-495-232045-
/O.CAN.KMAF.SV.W.0241.000000T0000Z-150823T2100Z/
WINKLER TX-ECTOR TX-ANDREWS TX-
335 PM CDT SUN AUG 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WINKLER...
NORTHWESTERN ECTOR AND SOUTHWESTERN ANDREWS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3204 10262 3177 10266 3188 10306 3217 10294
TIME...MOT...LOC 2032Z 104DEG 18KT 3199 10289
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:40 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 23, 2:40 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 240 PM CDT SUN AUG 23 2015 .DISCUSSION... Current observations show the cold front is right about where it was expected to be at this time, right along the I-20 corridor to Pecos, then extending northwest along the Pecos River valley into southeast New Mexico. A broken line of convection is now developng along the front from Colorado City to Odessa. The fine resolution models are showing this convection, along with storms developing in the Davis and Guadalupe Mountains, increasing in coverage and providing decent rainfall amounts across the area through midnight tonight before diminishing. The more course resolution models (40km and greater) do not show as much coverage or precipitation amounts which provided some uncertainty in this forecast package. Obs show a local maximum of dewpoints along the front better depicted by the more unstable hi-res models so hopefully we will continue to see an expansion in precip coverage. The main factor potentially limiting convection will be the increase in cloud cover decreasing insolation and counteracting the destabilizing effects of the surface moisture. Storms will diminish later tonight but more will develop tomorrow afternoon along the remnants of the lifting front. Convection will be much more isolated due to less wind and moisture convergence. The remainder of the forecast appears to be a return of what we are very familiar with, an upper level high building over New Mexico and west Texas. Temperatures will steadily climb through the week to well above normal levels and rain chances will greatly diminish. Hennig && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 91 72 96 / 30 20 10 20 CARLSBAD NM 67 91 68 93 / 30 20 10 10 DRYDEN TX 74 97 73 96 / 10 20 0 10 FORT STOCKTON TX 70 94 70 94 / 20 20 10 10 GUADALUPE PASS TX 64 85 67 84 / 30 20 10 10 HOBBS NM 65 87 67 92 / 30 20 10 10 MARFA TX 62 87 61 86 / 30 10 10 0 MIDLAND INTL AIRPORT TX 69 92 70 95 / 30 20 10 10 ODESSA TX 69 91 71 95 / 30 20 10 10 WINK TX 70 95 71 96 / 30 20 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 70/10
Hazardous weather outlook, Aug 23, 2:22 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 AM CDT SUN AUG 23 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240730- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 222 AM CDT SUN AUG 23 2015 /122 AM MDT SUN AUG 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN THIS AFTERNOON ...COVERING MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINFALL...AND SMALL HAIL WILL OCCUR WITH THE STRONGEST THUNDERSTORMS. LASTLY...FREQUENT CLOUD- TO- GROUND LIGHTNING STRIKES WILL OCCUR IN AND NEAR ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 23, 3:05 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 305 PM CDT SUN AUG 23 2015 TXZ061-232030- ECTOR- 305 PM CDT SUN AUG 23 2015 ...A STRONG THUNDERSTORM WILL AFFECT ECTOR COUNTY... AT 305 PM CDT...A STRONG THUNDERSTORM WAS NEAR ODESSA SCHELEMEYER FIELD...OR NEAR ODESSA...MOVING WEST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ODESSA...WEST ODESSA...GOLDSMITH...ODESSA SCHELEMEYER FIELD... PENWELL...NOTREES AND NORTH COWDEN. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 102 AND 121. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3204 10229 3175 10229 3173 10279 3204 10279 TIME...MOT...LOC 2005Z 084DEG 8KT 3188 10242 67
Special weather statement, Aug 23, 3:07 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT SUN AUG 23 2015 TXZ047-048-053-232100- MITCHELL-BORDEN-SCURRY- 307 PM CDT SUN AUG 23 2015 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN MITCHELL... NORTHEASTERN BORDEN AND SCURRY COUNTIES... AT 307 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER HERMLEIGH... OR 11 MILES SOUTHEAST OF SNYDER...MOVING NORTHWEST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SNYDER...CHINA GROVE...DUNN...HERMLEIGH...FLUVANNA...KNAPP... WINSTON FIELD...IRA...LAKE J B THOMAS...UNION IN SCURRY COUNTY... RANDALLS CORNER...DERMOTT...INADALE...MIDWAY IN SCURRY COUNTY... ARAH...US-84 NEAR THE NOLAN-FISHER COUNTY LINE AND US- 180 NEAR THE FISHER-SCURRY COUNTY LINE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3252 10117 3291 10132 3290 10066 3252 10066 TIME...MOT...LOC 2007Z 149DEG 11KT 3265 10073 82
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:03 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Aug 23, 3:05 PM CDT | Special Weather Statement | MAF | Ector | 25 min |
| Aug 23, 3:07 PM CDT | Special Weather Statement | MAF | Scurry | 53 min |
| Aug 23, 3:31 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| Aug 23, 3:33 PM CDT | Special Weather Statement | MAF | Loving | 42 min |
| Aug 23, 3:52 PM CDT | Special Weather Statement | MAF | Brewster | 38 min |
| Aug 23, 3:53 PM CDT | Areal Flood Advisory | MAF | Pecos, Reeves | 3 hr |
| Aug 23, 3:57 PM CDT | Special Weather Statement | MAF | Andrews | 48 min |
| Aug 23, 4:03 PM CDT | Areal Flood Advisory | MAF | Martin, Midland | 3 hr |
| Aug 23, 4:33 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Aug 23, 5:13 PM CDT | Special Weather Statement | MAF | Reeves | 62 min |
| Aug 23, 5:18 PM CDT | Special Weather Statement | MAF | Dawson | 42 min |
| Aug 23, 5:32 PM CDT | Areal Flood Advisory | MAF | Loving, Reeves, Ward, Winkler | 3 hr |
| Aug 23, 6:33 PM CDT | Areal Flood Advisory | MAF | Andrews, Ector, Martin, Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.